Radiation is kind of kicking my butt

Discussion Board Forums Radiation Treatments & Options Radiation is kind of kicking my butt

Viewing 15 posts - 1 through 15 (of 17 total)
  • Author
    Posts
  • #54388
    wallsm1
    Participant

    Eli, it is crazy how everyone is different and can experience totally different side effects from the same treatment. I don’t get it. Everyone kept telling me the biggest side effect I would get from radiation is fatigue. Did I mention I can’t sleep?? I’m glad to hear your wife is feeling better.
    Thank you everyone for the words of encouragement. It really does bring a little sunshine to my day!

    Take care!
    Susie

    #54387
    gavin
    Moderator

    Hi Susie,

    Thats great that you have finished your radiation treatment and also that you have stopped vomitting now, long may that continue!! Hopefully very soon you will be off of the bland food and onto the good stuff, and I hope that your appetite returns and you can get your weight back up again. Looking forward to hearing how you get on with this.

    Best wishes,

    Gavin

    #54386
    Eli
    Participant

    Dear Susie,

    Congratulations on finishing the radiation. My wife finished radiation a month ago. What a difference this month has made. She was miserable at the end of her treatment. She is feeling WAY better now. I hope your recovery follows the same path.

    wallsm1 wrote:
    I was on sooo many anti emetics, zofran, phenergan, ativan, dexamethasone and none of them helped me and made me so constipated I was pretty miserable.

    This brought up a memory and made me chuckle… in a good way. My wife had terrible diarrhea the last 10 days of radiation and a week afterwards. On her worst day, she made 30+ trips to the bathroom (she kept a log so we could inform the oncologist). She was also taking zofran to control nausea. I vividly remember how she moaned one day: why is my body so different? why don’t I get constipated from zofran like all other patients do?

    “Funny” how people’s bodies can work so differently.

    BTW, my wife’s weight is hovering around 102-105 pounds. You two should start a club. (just kidding)

    Best wishes!!

    — Eli

    #54385
    marions
    Moderator

    Susie….your posting is brimming with good news. Congratulations on completion of the radiation treatments, the end of nausea and the great husband.
    What I find interesting is that the elimination of the anti nausea drugs caused elimination of the nausea. I wonder whether this approach would work for others as well.
    Anyway, I am thrilled to see that you are on the upswing.
    All my best wishes,
    Marion

    #54384
    lainy
    Participant

    Dear Susie, YIPPEE! And it will only get better form here. You are a true warrior in this CC battle and I am hoping for you to now stay on the “straight and narrow!’
    What a wonderful post and I am elated and wishing for your next Holiday to be totally splendid. What a great husband you have….

    #54383
    pamela
    Participant

    Dear Susie,

    I am so glad you are done with radiation! Yay! No more throwing up. We gotta fatten you up, girl. You are such a tiny waif. I hope you get your appetite back. I think you could find an easier way to get your husband to cook and clean. (Just kidding) It makes my heart sing to hear you are feeling better. Best of luck and I hope you can enjoy the holiday season.

    Love, -Pam

    #54382
    wallsm1
    Participant

    Well, I finished radiation thank goodness. Lots of vomiting toward the end and for about a week after it ended. Thanksgiving was the first day I didn’t vomit in about 2 wks. It was rough towards the end and I had to go to the infusion clinic daily for iv fluids. I was on sooo many anti emetics, zofran, phenergan, ativan, dexamethasone and none of them helped me and made me so constipated I was pretty miserable. So, I stopped taking them all and what do you know, I quit vomiting. I just take nexium at night now. I lost 10 lbs, which takes me to 105, which I’m not happy about, but I’m hoping now that I’m eating again it will start to come back on. Plus, I guess with all the holidays it’s an easy time to gain weight! I am still pretty sensitive to what I eat. Gotta stick to the bland stuff for a little while. I hope everyone had a wonderful Thanksgiving. It was just me and my husband this year as I was not up for company. He did ALL the cooking and ALL the cleaning! Take care everyone! Looking forward to everyone’s updates!
    Susie

    #54381
    marions
    Moderator

    Susie

    #54380
    tiapatty
    Member

    Susie, if you don’t like smoking it there is a synthetic option in pill form called Marinol, see:

    http://www.webmd.com/drugs/drug-9308-Marinol+Oral.aspx?drugid=9308&drugname=Marinol+Oral

    Patty

    #54379
    wallsm1
    Participant

    Funny you should mention, but my oncologist did offer me a medial marijuana card. (We live in Oregon) She said “Marijuana, now is the time to try!” And gave 2 thumbs up. I have given it a go. I don’t like the “smokey” aspect of it or the way it tastes but I bought a vaporizer that helps remove all the smoke. I must say it helps a lot. It makes me very sleepy but at least I’m able to keep down my dinner. I have also tried ginger, but I’ve eaten so much ginger flavored things recently, the mere thought of ginger going in my mouth makes me want to puke. I am down to the “boost” portion of my treatment. 5 treatments to go and then hopefully the nausea will decrease. My sister asked my about the boost. I said it is when they change it from “original recipe” to “extra crispy”. We laughed. Don’t mind my horrible sense of humor, it’s the only way to get me through the day! :)

    Take care!!
    Susie

    #54378
    marions
    Moderator

    baroque….I am glad that you mentioned the use of medical marijuana because, in my opinion it has a place in treatments for the ill. Numerous studies have proven the benefits of Cannabis. But, as long as pharmaceutical companies drive the health care system we can be assured for these studies to be undermined. There also is a medical marijuana pill (Marionol) however; it did not work well for my husband.
    I am like President Clinton (I did not inhale) but, that is only because I am a control freak. Nevertheless, I strongly believe for any patient to have access to any substance easing the effects of treatment or providing pain control.
    All my best wishes,
    Marion

    #54377
    baroque
    Participant

    Have you tried medical marijuana for the nausea? I don’t know its effectiveness in radiation but my sister had good results with it in chemo (Gemzar/Xeloda). She had one bad nausea episode when we experimented with her not using any marijuana after an infusion.
    Also, the nutritionist at UCLA said ginger candy helps greatly with the nausea. We had mixed results with it. But again, it was during chemo only.

    #54376
    jathy1125
    Participant

    Susie-Climb in your recliner and rest. My biggest radiation side effect was tired, the farther into the treatments the worse it got but it was all manageable. I took zofran, compazine, and adivan all day so I always had one in my system. I also took nexium twice daily (for some reason this worked better than OTC and covered under insurance!). Have you tried just “grazing” I just nibbled my way through the day.
    Lots of prayers-Cathy

    #54375
    marions
    Moderator

    Susie…..I am sorry to hear of your latest unpleasant bout of side effects. Susie, have you spoken to the physician about your current symptoms? Additionally please, make sure to get plenty of rest even during the daytime. Someone also mentioned to avoid dry crackers, etc. and to increase the fluid intake. You might also want to increase your calorie intake with Boost or something equivalent. Hang in there, dear Susie.
    All my best wishes,
    Marion

    #54374
    pamela
    Participant

    Dear Susie,
    I am so sad to hear you are not feeling well. I hope you are able to get all of your radiation without getting too sick. Lauren only takes morphine regularly. She also has compazine and ativan as needed. She found she sleeps so much better when she takes ativan. The only bad thing is that she has really weird dreams when she takes it. They are so vivid and detailed. She tells me about them the next day and we sometimes cannot believe how strange they are. She started out taking zofran too but it gave her a bad headache. Compazine works really well for her. She only needs it for a few days after her chemo. I will be praying that you start to feel better.

    Much love,
    -Pam

Viewing 15 posts - 1 through 15 (of 17 total)
  • You must be logged in to reply to this topic.